Thunderstorm Wind, Chouteau
- When
- June 22, 4:50 PM MST
- Where
- Chouteau County, 10 mi SW of Ft Benton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.717, -110.817
A severe thunderstorm produced a wind gust to 60 mph at Ft. Benton 10SW.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 60 mph at Ft. Benton 10SW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 1:28 PM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 228 PM MDT WED JUN 22 2005 .DISCUSSION... TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10 DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF AFTERNOON THUNDERSTORMS. ZELZER FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE. THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY. THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT. EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE. SCHAUMANN TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS PERIOD. A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT AFFECT THE CWA. SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF CWA. TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY. EK && .AVIATION... UPDATED AT 1815Z A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 46 79 / 10 0 10 10 CTB 52 74 43 76 / 10 0 10 10 HLN 56 82 50 84 / 20 0 10 10 BZN 50 79 44 81 / 20 10 20 10 WEY 41 67 35 77 / 30 20 20 10 DLN 49 77 42 82 / 20 10 10 10 HVR 58 81 47 80 / 10 0 10 0 LWT 56 74 45 76 / 20 10 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 552 AM MDT WED JUN 22 2005 MTZ008>015-044>055-231200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 552 AM MDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL HELENA 46.60N 112.02W
06/22/2005 0.50 INCH LEWIS AND CLARK MT NWS EMPLOYEE
HALF INCH HAIL AT THE HELENA AIRPORT.
&&
BRUSDASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 358 PM MDT WED JUN 22 2005 MTZ011>014-047-050>055-230000- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON... HELENA...CHINOOK...STANFORD...LEWISTOWN...BOULDER...TOWNSEND... WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE 358 PM MDT WED JUN 22 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA. BLAINE...BROADWATER... CASCADE...CHOUTEAU...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN... LEWIS AND CLARK...MEAGHER. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 S ULM 47.24N 111.51W
06/22/2005 0.75 INCH CASCADE MT TRAINED SPOTTER
PEA TO PENNY SIZE HAIL. HEAVY RAIN AND WIND GUSTS
ESTIMATED BETWEEN 30 AND 40 MPH.
0430 PM HAIL 32 NNW WHITE SULPHUR SP 46.97N 111.16W
06/22/2005 0.25 INCH MEAGHER MT TRAINED SPOTTER
PEA SIZE HAIL...HAIL GETTING BIGGER ALONG WITH HEAVY
RAIN.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 SW GREAT FALLS 47.47N 111.34W
06/22/2005 0.50 INCH CASCADE MT NWS EMPLOYEE
HALF INCH HAIL AT THE NWS OFFICE.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL CASCADE 47.27N 111.70W
06/22/2005 0.75 INCH CASCADE MT TRAINED SPOTTER
PENNY SIZE TO A BIT LARGER HAIL
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT WED JUN 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL CASCADE 47.27N 111.70W
06/22/2005 0.75 INCH CASCADE MT NWS EMPLOYEE
&&
BRUSDAThe Great Falls radar (KTFX), 51 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456230.